Nebraska, 2020

Damaging Winds in Nebraska, July 8, 2020

July 8, 2020 · NWS GLD · 2 events in 1 county or zone

A line of thunderstorms developed ahead of a cold front moving eastward through southwestern Nebraska. These thunderstorms produced damaging wind gusts with speeds up to 74 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed ahead of a cold front moving eastward through southwestern Nebraska. These thunderstorms produced damaging wind gusts with speeds up to 74 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 8:57 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 8, 8:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
857 PM MDT Wed Jul 8 2020

.UPDATE...
Issued at 849 PM MDT Wed Jul 8 2020

Continue to expect severe weather to be tied to the line of storms
moving easterly across the forecast area. Currently there are two
severe thunderstorm watches going. The older one will continue for
counties where storm activity will occur by 11 PM CT. The new
watch will be for counties that will have storm activity after 11
PM CT. Even though the new watch lasts until 5 AM CT, will be
ending it for the counties in our forecast area well before that
when storms exit Norton and Graham counties.

&&

.SHORT TERM...(This evening through Friday)
Issued at 255 PM MDT Wed Jul 8 2020

Tonight...strong to severe thunderstorms are expected, mainly
along and east of a line from Max Nebraska to Atwood and
Grainfield Kansas. Along and east of this line CAPE values
approaching 4000 J/KG with DCAPE values approaching 2000 J/KG.
Thunderstorms are expected to begin further west and more high
based/isolated near a dryline then increase in coverage across our
northeast and eastern zones in response to an approaching upper
disturbance within west-northwest flow aloft. Several runs of the
operational HRRR have suggested wind gusts to 90 mph across our
far northeast area turning to the right into Graham and Norton
counties by mid evening. Given the large DCAPE values and the 91
mph wind gust in Hill City last week its certainly possible.
Precipitable water values are in the 1.5 to 1.7 inch range across
the east as well supporting WPC outlook for excessive rainfall.

Surface winds will shift to an easterly direction overnight behind
the departing MCS. Post frontal low clouds are also possible. Low
temperatures are expected to range from the upper 50s to around 60
in far eastern Colorado to the low and mid 60s east of the CO/KS
border.

Thursday-Thursday night...lots of uncertainty regarding
temperatures and precipitation forecasts. NAM/GFS 700-500mb
forecasts show some moisture reaching our far eastern Colorado
counties in the late afternoon hours then dissipating some while
moving east across the rest of the area during the evening. Cant
rule out some isolated storms as a result. We're currently
expecting high temperatures in the upper 80s to low 90s. If the
NAM verifies readings will be a little cooler. Low temperatures
are expected to be in the low to mid 60s.

Friday...dry weather is expected but will need to be watched as
another weak disturbance aided by an increase in 700-500mb
moisture moves into the northwest 1/2 of the area during the time
of peak heating. High temperatures are expected to be in the low
to upper 90s.

.LONG TERM...(Friday night through Wednesday)
Issued at 233 PM MDT Wed Jul 8 2020

The ridge will continue to build north with the area of high
pressure centered over New Mexico, Arizona, and western portions of
Texas Friday night. The area of high pressure will continue to
remain stationary over the southwest states through the extended;
however, the extent of the ridge around the high will be suppressed
starting Monday afternoon. On Monday afternoon, an upper level low
will move east across western Canada, suppressing the amplitude of
the ridge generating westerly zonal flow aloft over and north of the
Central Plains region through the forecast period. Looking towards
Wednesday, there is disagreement between the GFS and ECMWF over the
placement of the low in the Saskatchewan province. The GFS is
trending lower towards the center of the providence with a trough
digging south into central Colorado during the early morning hours.
In this scenario the trough would move east across the Tri-State
area Wednesday afternoon to evening, straightening the trough to a
more zonal flow aloft as it moves. The ECMWF is placing the low in
the northern part of Saskatchewan, maintaining westerly zonal flow
over the Plains.

Due to the pattern we are in, much of the extended period will be
hot and dry. Surface level winds will generally be from the south
Friday night into Saturday morning before the winds shift towards
the northeast then east. The winds will gradually become southerly
through the day Sunday remaining from that direction through Monday
night. There is a slight chance of showers and thunderstorms Sunday
evening due to a shortwave trough. There is some disagreement into
the timing and location of the precipitation occurring, but it
appears the western portion of the CWA along and west of Hwy 27 has
the greatest chance. Monday will be hot and dry. Tuesday, another
shortwave trough will move east across the Tri-State area bringing
another chance of showers and thunderstorms in the evening into
early Wednesday morning ahead of a cold front.

High temperatures across the Tri-State area will be in the mid to
upper 90s with some locations reaching the low 100s on Saturday,
Monday, and Tuesday. Wednesday will be "cooler" with high
temperatures in the low to mid 90s after the passing of the front.
Lows each day of the extended will be in the 60s to low 70s, warming
to the eastern counties of the CWA. Due to the hot and dry
conditions, near-elevated fire weather conditions are possible for
the western portion of the Tri-State area, especially along and west
of the Colorado state line. Model guidance indicates relative
humidity values dropping near and below 20% west of highway 27
Saturday, Monday, and Tuesday. Forecasted wind gusts are currently
expected to remain below the elevated fire weather criteria of 25
kts; however, the winds could gust close to the threshold for
eastern portions of Kit Carson and Cheyenne counties in Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 537 PM MDT Wed Jul 8 2020

VFR to possibly MVFR conditions are forecast for the TAFs. Main
focus is the impacts/timing of the storm activity this evening.
KMCK will receive the brunt of the storm activity this evening.
Isolated storms may form to the west of Hwy 83. However, am
thinking most of the storm activity will occur along and east of
Hwy 83 this evening. Straight-line winds will be the main threat,
with a secondary threat of large hail. Behind the storm activity
the ceilings may lower to MVFR for both sites. The question is
will there be enough cloud cover to create a broken vs. scattered
deck. The clouds should clear out by late morning from west to
east.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...99
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Jul 8, 7:51 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
751 PM MDT Wed Jul 8 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
751 PM MDT Wed Jul 8 2020 /851 PM CDT Wed Jul 8 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Strong to severe thunderstorms are expected along and east of
highway 27 through about midnight MDT (1 AM CDT). The area of
greatest concern for severe weather will be east of a line from Max
Nebraska to Atwood and Grainfield. The primary threats will be
hurricane force wind gusts to 90 mph and hail up to the size of golf
balls. The very strong wind gusts may produce some blowing dust and
significantly reduced visibilities. Locally heavy rainfall will
promote a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Heat indices on Monday and Tuesday will be near 100 degrees along
and east of a line from Norton to Oakley and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT) along and
east of highway 27. We would appreciate severe weather reports via
telephone and social media.

JTL

In the hours before

Special weather statement, Jul 8, 7:06 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
706 PM MDT Wed Jul 8 2020

NEZ079-090145-
Dundy NE-
706 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 745 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Champion, or 17 miles southwest of Imperial,
moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benkelman.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Nebraska.

LAT...LON 4035 10133 4003 10145 4018 10204 4035 10200
TIME...MOT...LOC 0105Z 285DEG 28KT 4032 10187

Lockhart
Special weather statement, Jul 8, 7:16 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM CDT Wed Jul 8 2020

KSZ001-090145-
Cheyenne KS-
816 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of St. Francis, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Francis and Wheeler.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 3962 10205 3986 10205 3993 10165 3963 10162
TIME...MOT...LOC 0116Z 262DEG 17KT 3980 10200

Lockhart
Special weather statement, Jul 8, 7:53 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
853 PM CDT Wed Jul 8 2020

KSZ002-NEZ080-081-090230-
Rawlins KS-Red Willow NE-Hitchcock NE-
853 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS...WESTERN RED
WILLOW AND HITCHCOCK COUNTIES UNTIL 930 PM CDT...

At 853 PM CDT, thunderstorm outflow was located 5 miles northwest of
Trenton, moving southeast at 40 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
McCook, Trenton, Culbertson, Palisade, Stratton, Herndon and Ludell.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4035 10051 3981 10085 4000 10141 4000 10132
      4013 10133 4035 10118
TIME...MOT...LOC 0153Z 296DEG 35KT 4022 10111

Lockhart
Special weather statement, Jul 8, 8:01 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
901 PM CDT Wed Jul 8 2020

KSZ001-002-090245-
Rawlins KS-Cheyenne KS-
901 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND NORTHERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS UNTIL 945 PM CDT...

At 901 PM CDT, thunderstorm outflow was located 10 miles southwest of
Benkelman, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
St. Francis, Atwood, Bird City, McDonald, Blakeman, Beardsley and
Wheeler.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 4000 10142 3981 10085 3963 10205 4000 10205
TIME...MOT...LOC 0201Z 312DEG 21KT 3997 10170

Lockhart
Local storm report, Jul 8, 8:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     3 W BIRD CITY           39.76N 101.59W
07/08/2020  M54 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

&&
Local storm report, Jul 8, 9:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     7 N LUDELL              39.95N 100.96W
07/08/2020  M55 MPH          RAWLINS            KS   MESONET

&&

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 8, 9:20 PM CST
Where
Red Willow County, 1.26 mi WNW of Mc Cook
Measured
64 kt (74 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
40.210, -100.640

Law enforcement reported a tree limb down that was roughly 3 car lengths in length. Speed estimated based on damage indicator.

Thunderstorm Wind, Red Willow

When
July 8, 9:23 PM CST
Where
Red Willow County, Mc Cook
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

KMCK ASOS reported a 63 mph wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904363, 904360.